Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 178, NWS Flagstaff, AZ

September 3, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 3, 2018, 2:22 PM MST for Coconino County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 2:22 PM MST (21:22 UTC)
Expired
Sep 3, 2018, 2:44 PM MST
In force
22 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 121 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS55 KFGZ 032122
SVRFGZ
AZC005-032200-
/O.NEW.KFGZ.SV.W.0178.180903T2122Z-180903T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
222 PM MST MON SEP 3 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Coconino County in north central Arizona...

* Until 300 PM MST

* At 222 PM MST, a severe thunderstorm was located 8 miles southwest
  of Williams, or 32 miles north of Chino Valley, moving east at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of 
  Coconino County.

This includes Interstate 40 between mile markers 154 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3515 11233 3524 11235 3526 11224 3514 11219
TIME...MOT...LOC 2122Z 281DEG 7KT 3522 11230 

HAIL...1.00IN
WIND...60MPH
 
$$

TPS
1 follow-up statement
735 
WWUS55 KFGZ 032144
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
244 PM MST MON SEP 3 2018

AZC005-032153-
/O.CAN.KFGZ.SV.W.0178.000000T0000Z-180903T2200Z/
Coconino-
244 PM MST MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore the warning has been cancelled.  However heavy 
rain is still occurring with this thunderstorm over Interstate 40 
from near Williams to 10 miles west of Williams.

LAT...LON 3515 11233 3524 11235 3526 11224 3514 11219
TIME...MOT...LOC 2138Z 281DEG 7KT 3521 11225 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 9:30 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 3, 9:30 AM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST Mon Sep 3 2018

.SYNOPSIS...Daily chances for showers and thunderstorms will
continue each afternoon through Wednesday. Thunderstorms will be
most numerous in the vicinity of the Mogollon Rim and the White
Mountains, moving southwest and west each afternoon. A warming and
drying trend is expected to develop late this week and into next
weekend.

&&

.DISCUSSION...Storms will form in the next hour or two over the
higher terrain and generally progress toward the south/southwest
through the afternoon. With weak steering flow in place and colder
air aloft, expect heavy rain, small hail, and frequent lightning
to be the primary threats. Storm activity will generally diminish
after sunset this evening, but a weak disturbance crossing the
region could allow some to persistent a little later than usual.
We will continue to monitor that potential. No updates are needed
this morning as the current forecast is in good shape.

Those with travel plans in the area today should keep a close eye
on the weather.

&&

.PREV DISCUSSION /540 AM MST/...Morning sounding at KFGZ indicates
that the airmass over Arizona continues to stabilize from the
south and southeast. Due to the trough over the region, the
coldest air aloft is poorly aligned with the axis of higher PW
and shear values, which are located south of the most unstable
air. This leaves portions of central Arizona in the sweet spot,
right at the boundary of the higher PW and colder air aloft.
Relatively weak shear will allow storms to generally move with
terrain and/or outflows, but some northern component to the
steering flow will favor storms moving off the rim and into
western Coconino county and eastern Yavapai county later today.

This pattern will repeat again Tuesday and Wednesday, but the most
active areas will continue to shift north as the mid-levels warm
from the south. Eventually, high pressure building in from the
west will push any remaining storm activity the the White
Mountains by Thursday, with dry and warm conditions for most
areas by the end of the week and into next weekend.

The main threats today will again be heavy rain and localized
flooding, with isolated threats for mainly sub-severe hail. This
will be a very similar day compared to Sunday. Shear profiles then
actually improve a bit by Wednesday as a s/wv moves through the
trough position, right before the dry air takes over by Thursday.

This is a normal scenario toward the end of the monsoon season as
the state is caught in a battle between drying westerly flow and
the close proximity of monsoonal moisture to the south.

&&

.AVIATION...For the 18Z package...Primarily VFR conditions will
cover northern Arizona for the next 24 hours. However, be on the
lookout if your flight plans take you over the higher terrain as
afternoon showers and thunderstorms are expected to develop. Strong
gusty winds and IFR conditions with storms will be possible. Storm
coverage decreasing during the evening hours. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered to numerous showers and
thunderstorms, mainly across higher terrain through Tuesday. Slow
moving storms may produce heavy rainfall.

Wednesday through Friday...A downward trend in thunderstorms
coverage is forecast. Daytime temperatures should warm to slightly
above normal values.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/Peterson
AVIATION...McCollum
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 3, 12:05 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1205 PM MST MON SEP 3 2018

AZZ012-015-031945-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1205 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR COSNINO AND WINONA UNTIL 1245 PM
MST...

At 1202 PM MST, Doppler radar was tracking a strong thunderstorm over
Cosnino, or 9 miles east of Flagstaff, moving east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cosnino, Walnut Canyon National Monument, Winona and Walnut Canyon
Visitors Center. I-40 from Cosnino to Winona.

LAT...LON 3517 11151 3526 11147 3525 11129 3507 11135
TIME...MOT...LOC 1902Z 282DEG 10KT 3520 11145

TPS
Special weather statement, Sep 3, 1:38 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
138 PM MST MON SEP 3 2018

AZZ016-018-032130-
Northern Gila County-Eastern Mogollon Rim-
138 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
230 PM MST...

At 137 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonto Village, or 11 miles northeast of Payson, moving east at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mesa Del Caballo, Christopher Creek, Tonto Village, Kohls Ranch,
Hunter Creek, Mead Ranch, Bear Flat, Upper Tonto Creek Campground,
Ponderosa Campground, Sharp Creek Campground, Forest Road 9350
Campground, Promontory Pit Road Campground and Christopher Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3428 11131 3440 11123 3439 11096 3419 11104
TIME...MOT...LOC 2037Z 284DEG 6KT 3431 11114

TPS
Special weather statement, Sep 3, 2:06 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
206 PM MST MON SEP 3 2018

AZZ008-037-032145-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
206 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 245 PM
MST...

At 205 PM MST, Doppler radar was tracking a strong thunderstorm near
Camp Verde, moving east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Camp Verde and Clear Creek Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3446 11197 3456 11192 3455 11167 3435 11177
TIME...MOT...LOC 2105Z 284DEG 8KT 3453 11191

TPS
Special weather statement, Sep 3, 2:10 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
210 PM MST MON SEP 3 2018

AZZ017-018-032200-
Northern Gila County-White Mountains-
210 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
300 PM MST...

At 209 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Apache, or 30 miles south of Show Low, moving east at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache, Fort
Apache Reservation, East Fork and Canyon Day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 11014 3388 11012 3388 10987 3368 10993
TIME...MOT...LOC 2109Z 282DEG 6KT 3380 11004

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:27 PM MSTSpecial Weather StatementFGZNavajo33 min
Sep 2, 5:44 PM MSTSevere Thunderstorm WarningFGZNavajo19 min
Sep 3, 12:05 PM MSTSpecial Weather StatementFGZ40 min
Sep 3, 1:38 PM MSTSpecial Weather StatementFGZ52 min
Sep 3, 1:52 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Sep 3, 2:06 PM MSTSpecial Weather StatementFGZ39 min
Sep 3, 2:10 PM MSTSpecial Weather StatementFGZ50 min
Sep 3, 3:09 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Sep 3, 3:54 PM MSTFlash Flood WarningFGZGila3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.